Pennsylvania, 2004Heavy Snow in Pennsylvania, March 19, 2004
March 19, 2004 · NWS CTP · 13 events in 13 counties and zones
13 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 19, 2:53 AM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 19, 2:53 AM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
253 AM EST FRI MAR 19 2004
.DISCUSSION...
SOME MODERATE BURSTS OF SNOW FALLING OVER CENTRAL PENNSYLVANIA AT
THIS TIME....WITH ONLY LIGHT SNOW TO THE NORTH AND SOUTH PARTS OF
THE COMMONWEALTH. EVENING UPDATE RIGHT ON TARGET WITH DROPPING
AMOUNTS OVER THE SOUTHERN TIER OF COUNTIES. AREAS SOUTH OF THE
TURNPIKE DID CHANGE OVER TO SNOW AND ARE SEEING MORE OF A SCATTERED
BATCH OF PRECIP COMPARED TO THE SOLID AREA OF LIGHT TO MODERATE SNOW
OVER THE CENTRAL PART OF CTP CWA.
EXPECT THE SNOW TO CONTINUE TO DUMP OVER THE NEXT 3-5 HRS AS BACK
EDGE OF SNOW WORKING THROUGH PBZ AREA EARLY THIS MORNING. WE PICKED
UP A QUICK COUPLE INCHES OVER THE LAST HOUR OR SO AS ENHANCED AREA
ON RADAR CONTINUES TO PASS OVERHEAD. DRY SLOT CONTINUES TO DRIVE
NORTH AT A SLOW...BUT SOMEWHAT STEADY PACE OVER THE LOWER
SUSQUEHANNA VALLEY (THUS AGAIN REFER TO QUALITY OF EVENING UPDATE).
ALTHOUGH COMPOSITE RADAR SHOWS MODERATE SNOW AXIS ROTATING TO THE
SOUTH SLIGHTLY THUS AM EXPECTING THE LOWER SUSQUEHANNA VALLEY
TO GET HIT WITH ANOTHER BURST OF SNOW BEFORE/AROUND DAYBREAK.
MODELS SHOW SYSTEM WILL CONTINUE TO PROGRESS AT A DECENT PACE
THROUGH THE COMMONWEALTH TODAY AND WINDS COULD BE GUSTY. HAVE NOT
YET FORMALIZED WIND GRIDS YET BUT EXPECT SOME WINDS OF 15 TO 20 WITH
HIGHER GUSTS MAINLY IN THE LOWER SUSQUEHANNA VALLEY.
NEXT SYSTEM BRINGS A COLD FRONT THROUGH THE STATE ON SATURDAY/SUNDAY
AS LOW PASSES NORTH OF THE GREAT LAKES. TEMPS DROP A BIT AND WILL BE
GOING SLIGHTLY LOWER THEN PREVIOUS FORECASTS BY 1-3 DEGREES SO NO
MAJOR CHANGES.
ONDREJIK
&&
.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG 44 28 54 37 / 60 10 20 50
WILLIAMSPORT 43 25 46 31 / 20 10 40 50
BRADFORD 35 23 43 32 / 20 10 40 50
JOHNSTOWN 36 25 47 34 / 20 10 40 50
ALTOONA 39 27 51 34 / 20 10 40 50
STATE COLLEGE 37 24 45 32 / 20 10 40 50
SELINSGROVE 44 27 48 32 / 60 10 30 50
LANCASTER 40 29 52 36 / 60 10 20 50
YORK 40 30 52 40 / 60 10 20 50
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING THROUGH 8 AM FRIDAY FOR MOST OF THE REGION
BETWEEN INTERSTATE 80...SOUTH TO THE PENNSYLVANIA TURNPIKE FOR
4 TO 7 INCHES OF SNOW.
WINTER WEATHER ADVIS THORUGH 8 AM FOR A LAYER OF COUNTIES FROM
CLEARFIELD EAST THROUGH CLINTON...LYCOMING AND SULLIVAN...AND
ACROSS THE EXTREME SOUTHERN TIER FROM SOMERSET COUNTY...EAST TO
ADAMS COUNTY.
&&Hazardous weather outlook, Mar 18, 5:35 AM EST, 23 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
535 AM EST THU MAR 18 2004
.A STORM SYSTEM WILL PRODUCE MODERATE TO HEAVY SNOW OVER MUCH OF
CENTRAL PENNSYLVANIA TONIGHT.
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-181229-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
535 AM EST THU MAR 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
A FAST MOVING WEATHER SYSTEM WILL DROP OUT OF THE NORTHERN PLAINS AND
INTO THE MID ATLANTIC STATES TONIGHT. THE STORM WILL DEEPEN RAPIDLY
AS IT MOVES THROUGH THE REGION TONIGHT...AND WILL MAKE HEAVY SNOW FOR
AREAS ALONG AND SOUTH OF INTERSTATE 80.
THE HEAVIEST SNOWS ARE EXPECTED IN THE HARRISBURG AND POTTSVILLE
AREAS. WINTER STORM WATCHES AND ADVISORIES HAVE BEEN POSTED FOR MUCH
OF THE AREA FOR TONIGHT. FOR DETAILS SEE THE LATEST WINTER WEATHER
MESSAGE (WWUS41 KCTP WSWCTP).
THE SNOWS SHOULD TAPER OFF FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
A COLD FRONT WILL PASS THROUGH THE REGION SATURDAY NIGHT...BUT NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS LIKELY. SPOTTERS PLEASE REPORT SNOWFALL OF 2
INCHES OR MORE.
DANGELO
Heavy Snow, Northern Centre
- When
- March 19, 5:00 AM EST to 10:00 AM EST
- Where
- Northern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
A fast moving low pressure system moved southeast from the western Great Lakes on Thursday, March 18th, to a position just off the Virginia coast by early Friday morning, March 19th. This spread a brief period of moderate to locally heavy snow across a small portion of central Pennsylvania from late Thursday night into early Friday morning. By the time the snow ended Friday morning, accumulations generally ranged from 5 to 8 inches. This adversely affected the start of the Friday morning commute due to hazardous travel conditions.
Heavy Snow, Columbia
- When
- March 19, 5:00 AM EST to 10:00 AM EST
- Where
- Columbia forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
Heavy Snow, Cumberland
- When
- March 19, 5:00 AM EST to 10:00 AM EST
- Where
- Cumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
Heavy Snow, Dauphin
- When
- March 19, 5:00 AM EST to 10:00 AM EST
- Where
- Dauphin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
Heavy Snow, Juniata
- When
- March 19, 5:00 AM EST to 10:00 AM EST
- Where
- Juniata forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.531, -77.402 (the zone’s center; the record gives no point)
Heavy Snow, Mifflin
- When
- March 19, 5:00 AM EST to 10:00 AM EST
- Where
- Mifflin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.610, -77.617 (the zone’s center; the record gives no point)
Heavy Snow, Montour
- When
- March 19, 5:00 AM EST to 10:00 AM EST
- Where
- Montour forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.028, -76.659 (the zone’s center; the record gives no point)
Heavy Snow, Northumberland
- When
- March 19, 5:00 AM EST to 10:00 AM EST
- Where
- Northumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
Heavy Snow, Perry
- When
- March 19, 5:00 AM EST to 10:00 AM EST
- Where
- Perry forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
Heavy Snow, Schuylkill
- When
- March 19, 5:00 AM EST to 10:00 AM EST
- Where
- Schuylkill forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
Heavy Snow, Snyder
- When
- March 19, 5:00 AM EST to 10:00 AM EST
- Where
- Snyder forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.770, -77.070 (the zone’s center; the record gives no point)
Heavy Snow, Union
- When
- March 19, 5:00 AM EST to 10:00 AM EST
- Where
- Union forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
Heavy Snow, Southern Centre
- When
- March 19, 5:00 AM EST to 10:00 AM EST
- Where
- Southern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in New Jersey, March 19, 200411 events
- Blizzard and High Wind in Alaska, March 19 to 21, 200460 kt wind · 5 events
- High Wind in Idaho, March 19, 200465 kt wind · 2 events
- Heavy Snow in Massachusetts, March 19, 20041 event
- High Wind in Wyoming, March 19, 20041 event
- Heavy Snow in New Jersey, March 19, 20041 event
- Heavy Snow in New York, March 19, 20041 event
- Heavy Snow in Connecticut, March 19, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387330, 5387331, 5387332, 5387333, 5387334, 5387335, 5387336, 5387337, 5387338, 5387339, 5387340, 5387341, 5387342.